Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 22, NWS Quad Cities, IA

April 18, 2002Dubuque County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 18, 2002, 8:44 PM CDT for Dubuque County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2002, 8:44 PM CDT (01:44 UTC)
Expired
Apr 18, 2002, 9:15 PM CDT
In force
31 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Dubuque County, IA

The radar

The Quad Cities radar (KDVN), 100 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 8:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2002-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1636 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2002-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1636 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1702 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 190144
SVRMLI
IAC061-190215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
843 PM CDT THU APR 18 2002

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUBUQUE COUNTY IN NORTHEAST IOWA

* UNTIL 915 PM CDT

* AT 838 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 3 MILES
  NORTH OF BANKSTON...OR 15 MILES WEST OF DUBUQUE...MOVING EAST AT 40
  MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   FIVE POINTS BY 845 PM CDT.
   LORE BY 850 PM CDT.
   ASBURY BY 855 PM CDT.
   DUBUQUE BY 900 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA UNTIL 1 AM 
CDT. REMEMBER SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE 
OR NO ADVANCE WARNING.

LAT...LON 4264 9103 4249 9109 4232 9072 4239 9070
          4240 9058 4258 9068

REA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:31 AM CDT, 17 hours 13 minutes earlier.

Area forecast discussion, Apr 18, 3:31 AM CDT, 17 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
331 AM CDT THU APR 18 2002

LOTS GOING ON THIS FORECAST ISSUANCE.  UA ANALYSIS FROM 00Z SHOWED A
DEEP H5 TROF OVER WRN U.S. WITH SWLY FLOW OVER MID WEST.  STRONG 850
FLOW ALSO NOTED AT 00Z WITH 40KT JET OVER OK/KS AHEAD OF CLOSED LOW
OVER WYOMING.  BY 06Z PROFILERS SHOWING 850 JET HAD INCREASED TO 60 TO
70 KTS.  AT 06Z SURFACE LOW NOW OVER NORTH CENTRAL NE WITH WARM FRONT
EXTENDING SOUTHEAST ACROSS IA INTO CENTRAL IL. ISOLATED SUPERCELL THAT
DEVELOPED OVER WRN IA NR WARM FRONT HAS WEAKENED CONSIDERABLY WITH MOST
OF THE CONVECTION NOW ONGOING ACROSS NRN IA INTO SRN AND CENTRAL MN.
ANOTHER AREAS OF SHOWERS AND THUNDERSTORMS WAS LIFTING NORTHEAST OUT OF
KS.  CELLS ON W EDGE OF THIS CLUSTER ARE MAINTAINING THEIR STRENGTH...
AND ARE MOSTLY LIKELY BENEFITTING FROM VEERING LOW LEVEL JET.

MAIN CONCERN FOR TODAY WILL BE SEVERE WEATHER THREAT THIS AFTERNOON AND
EVENING AND WITH TEMPS ALSO A CONCERN TODAY.  FOR LATER PERIODS CRASHING
TEMPS AND THREAT OF RAIN INTO FRIDAY.  MODELS IN BASIC AGREEMENT IN
CONTINUING TO DIG WRN U.S. TROF AS UNSEASONABLY COLD AIR MASS SAGS SOUTH
INTO THE PLAINS AND MID MISSISSIPPI VALLEY BY EARLY THURSDAY.  MODELS
SIMILAR IN MOVING LOW PRESSURE INTO THE NORTHERN GREAT LAKES BY LATE
THIS EVENING AND MOVING COLD FRONT SOUTHEAST INTO NRN IL AND NRN MO.
AVN A LITTLE SLOWER WITH FRONTAL MOVEMENT TODAY...WHICH IS PREFERRED.
WILL GO BROAD BRUSH CHANCE POPS TODAY TO ACCOUNT FOR AREA OF SHRA/TSRA
LIFTING OUT OF KS INTO IA THIS MORNING.  SCATTERED TSRA ALSO A
POSSIBILITY THIS AFTERNOON AS CAPES INCREASE TO 2000 TO 3000 J/KG BY
MID AFTERNOON AND CAP WEAKENS.  ONLY QUESTION IS IF THERE WILL BE A
TRIGGER. MODELS SHOWING SOME RIPPLES MOVING THROUGH DURING THE
AFTERNOON SO SCATTERED TSRA ARE POSSIBLE.  WILL INCLUDE THE SEVERE
WORDING WITH THE UNSTABLE ATMOSPHERE.  MAIN SEVERE THREAT WILL BE WITH
THUNDERSTORMS AHEAD OF COLD FRONT THIS EVENING. STORMS SHOULD MOVE
THROUGH CWA FROM MID EVENING INTO EARLY FRIDAY MORNING.

COLD FRONT STALLS JUST TO OUR SOUTH IN RESPONSE A WAVE MOVING
ALONG THE FRONT. MODELS ALSO SHOWING AN IMPRESSIVE BAROCLINIC ZONE
DEVELOPING AS AIR MASS SOUTH OF THE FRONT HEATS UP.  WILL HAVE TO ADD
RN ALONG WITH  SOME TSRA S FOR FRIDAY AS A RESULT.

MAV TEMPS IN AGREEMENT WITH ETA 2M TEMPS AND SEE NO REASON TO DIFFER.
FEEL DEBRIS CLOUDS FROM MORNING CONVECTION SHOULD DISSIPATE ALLOWING
TEMPS TO WARM INTO THE 80S.  RECORD TEMPS WILL BE ATTAINABLE IN THE
SOUTH.  WILL BACK OFF ON COOLER TEMPS FOR FRIDAY MORNING WITH FRONT
STALLING OUT.  TIGHT GRADIENT WILL MAKE FOR A TRICKY TEMP FORECAST.
FOR NOW WILL TREND TEMPS TOWARD WARMER MOS NUMBERS.  SMALL DIURNAL
CHANGE EXPECTED FRIDAY WITH CLOUDS/RAIN/CAA. MAV TEMPS LOOK GOOD FRIDAY
NIGHT AND SATURDAY.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

DLF

In the hours before

Local storm report, Apr 18, 4:47 PM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
447 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    WARREN                    IL   .5 INCH HAIL
04/18/02   JODAVIESS                      REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 18, 6:15 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
615 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0553 PM    SAVANNA                   IL   .75 INCH HAIL
04/18/02   CARROLL                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0605 PM    5 NW SHANNON              IL   .75 INCH HAIL
04/18/02   CARROLL                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0611 PM    6 SW PEARL CITY           IL   1 INCH HAIL
04/18/02   STEPHENSON                     REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Apr 18, 7:55 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
755 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0749 PM    MT AUBURN                 IA   55 MPH TSTM GUST
04/18/02   BENTON                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0752 PM    GARRISON                  IA   70 MPH TSTM GUST
04/18/02   BENTON                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Apr 18, 8:15 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
815 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0804 PM    LAMONT                    IA   50 MPH TSTM GUST
04/18/02   BUCHANAN                       POWER LINES DOWNED
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0804 PM    1 NE BRANDON              IA   .25 INCH HAIL
04/18/02   BUCHANAN                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

0808 PM    2 S WALKER                IA   55 MPH TSTM GUST
04/18/02   LINN                           FARM BUILDING BLOWN
                                          DOWN REPORTED BY
                                          EMERGENCY MANAGEMENT.
Local storm report, Apr 18, 8:32 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
832 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    3 SE QUASQUETON           IA   FUNNEL CLOUD
04/18/02   BUCHANAN                       REPORTED BY LINN CO
                                          EMERGENCY MANAGEMENT.
Local storm report, Apr 18, 8:43 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
843 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0808 PM    2 S AURORA                IA   WIND DAMAGE
04/18/02   BUCHANAN                       FARM BUILDINGS DAMAGED
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0808 PM    2 NE INDEPENDENCE         IA   WIND DAMAGE
04/18/02   BUCHANAN                       BARNS DOWNED BY WIND
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:51 PM CDTSevere Thunderstorm WarningDVNBenton34 min
Apr 18, 7:55 PM CDTTornado WarningDVNBenton35 min
Apr 18, 8:09 PM CDTTornado WarningDVNBuchanan36 min
Apr 18, 8:17 PM CDTSevere Thunderstorm WarningDVNLinn33 min
Apr 18, 8:27 PM CDTTornado WarningDVNIowa48 min
Apr 18, 8:35 PM CDTTornado WarningDVNJones, Linn35 min
Apr 18, 8:59 PM CDTTornado WarningDVNJohnson46 min
Apr 18, 9:16 PM CDTSevere Thunderstorm WarningDVNJackson44 min
Apr 18, 9:28 PM CDTTornado WarningDVNCedar32 min
Apr 18, 9:30 PM CDTSevere Thunderstorm WarningDVNClinton, Jones45 min
Apr 18, 9:50 PM CDTSevere Thunderstorm WarningDVNScott40 min
Apr 18, 9:59 PM CDTSevere Thunderstorm WarningDVNJackson51 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.